Treatment with a statin like atorvastatin (Lipitor) would be expected to reduce your risk by 3.5% to 4% over 10 years, to about 15%. Guidelines would clearly recommend a statin drug, such as Lipitor, and most would recommend a high dose, 40 mg or so, rather than the low dose your doctor has suggested.
Guidelines are helpful but not right for everyone. There is not a single decision that is right for everybody, and your preferences really do matter. If you don’t mind taking the medication, it would be a reasonable plan to try it. Most people have no side effects, and the cost for generic atorvastatin is small.
DEAR DR. ROACH: I am a 52-year-old woman. I would consider myself in good shape. I do aerobic exercise three to four times a week with weight training. I am 5 feet, 6 inches tall and weigh 119 pounds. I eat a generally healthy diet. I have been noticing that many of my joints crack or crackle (ankles, hips, knees, shoulders, sometimes spine) when I exercise or just with normal activity. Is this normal with aging, or is there something I can do to stop it? Am I doing any joint damage? — A.W.
ANSWER: Cracking joints may be normal, and it’s thought to come from one of two mechanisms. The first is that a tendon can snap over a bony protuberance; the second is that nitrogen bubbles can form under the pressure of moving a joint. Crunching in the joint can be related to debris in the synovial fluid, often seen in arthritis or with damage to the cartilage, such as a torn meniscus in the knee.